Skip to content

NCLEX Review & Nursing School

"The Largest NCLEX Online Review" "Nursing School and NCLEX simplified"

Digitalis (Digoxin)

  • a drug that strengthens the contraction of the heart muscle, slows the heart rate and helps eliminate fluid from body tissues. It’s often used to treat congestive heart failure and is also used to treat certain arrhythmias

Toxicity to digitalis can be associated with heart block.  Clients taking beta blockers, or digitalis should be taught to check their pulse rate and to return to their physician for regular evaluations of their digitalis levels.

The therapeutic level for digoxin (digitalis) is 0.9 – 1.2 ng/ml  if the client’s blood level of digoxin exceeds 2.0 ng/ml the client is then considered toxic, this is very important to know for your nclex exam.

Here are some of the signs and symptoms of digitalis toxicity: includes:

  • Confusion
  • Nausea, vomiting,
  • diarrhea
  • Blurred Vision
  • Halos or rings of light around objects

It is important for the NCLEX to know that clients with digitalis toxicity would often complain of nausea and vomiting and seeing halos around lights.

Before administering digitalis (digoxin) it is very important to check apical pulse for 1 minute, if less that 60 bpm you hold the medication and wait for five minutes and check again.   If heart rate is still below 60 bpm, notify the physician

  • The treatment for digitalis toxicity includes checking the potassium level, because hypokalemia can contribute to digitalis toxicity.

 

The Glascow Coma Scale

The Glascow coma scale is used to assess the neurological status based on:

  • client’s motor skills
  • verbal
  • eye opening responses

* the glascow coma scale does not include the Pupil Dilation *

The normal ICP level or Intracranial pressure is 10-20 mm Hg.

 

Advertisements

%d bloggers like this: